Low pulse and Bisoprolol : I had my... - British Heart Fou...

British Heart Foundation

38,965 members24,972 posts

Low pulse and Bisoprolol

Britishgas profile image
11 Replies

I had my thyroid removed 25 yrs ago and have been on thyroxine ever since. About 5 yrs ago I started having occasional problems with my heart. I saw cardiologist who did a scan and had 24hr monitor and he said my heart was fine but had an irregular heartbeat. In January this year I was having more episodes & saw a different consultant who noticed artery in my neck was protruding and I had an ultrasound on my heart and told to buy an EKG machine. He also confirmed my irregular heartbeat & when I get them to run up and downstairs!! My heart was thudding in my neck & tummy and going on for hours. I was so distressed and spoke to another GP who said my last blood test showed my thyroid levels were high and agreed to reduce from 125mg to 100, things were ok for 2wks but continued as I know it can take a while. Had another test & still a little high so I asked if I could go down to 75mg. I had a blood test which came back in the normal range but now I am having lots more episodes of irregular heartbeats but only lasting for a few seconds at a time. My GP sent my readings from my EKG to another consultant who suggested I take Bisoprolol 1.25 mg but my pulse is always around 45 to 47 so a bit worried about taking them. No cardiologist has ever been interested in my thyroid levels . Has anyone else had these same problems and could it be connected to my thyroid. My daughter thinks I should see a endocrinologist. Any advise would be appreciated

11 Replies
The_Voice profile image
The_Voice

The Bisoprolol is just used to regulate it so that it doesn't spike or drop unnecessarily.

Britishgas profile image
Britishgas in reply to The_Voice

Thanks for your reply I need to talk to my GP as he was concerned about me taking them

My mum has thyroid problems and yes she had palpitations on and off all her life especially when her thyroid was not in normal range. Doctors used to tweak her medication and do regular blood tests. She never had any beta blockers as her doctor said it could reduce her already low heartbeat and low blood pressure. This is what they thought could be causing her palpitations so she gradually learnt to live with them even though they were very uncomfortable.

Britishgas profile image
Britishgas in reply to

Thanks for your reply. I think I need to speak to the consultant as my GP was concerned that it would lower an already low pulse. When I posted this yesterday I was getting more episodes but not so severe. Last night I had it thudding in my tummy like before for a few hours & unable to sleep. I just don't think I can live with it.

bantam12 profile image
bantam12 in reply to Britishgas

Ok it sounds like this is thyroid related, if your dose was reduced because your TSH was low it was the wrong thing to do, Drs assume a low TSH means we are overmedicated but this isn't right because once we are taking Levo TSH is pretty meaningless, you need results for T4 and T3 as these are the active hormones, as long as they are within the range we aren't overmedicated no matter how low TSH is.

As you have reduced your dose considerably the chances are you are undermedicated and this will increase your symptoms,

I suggest you get a copy of your thyroid results (you are legally entitled to the most) and post on Thyroiduk forum for more advice.

Britishgas profile image
Britishgas in reply to bantam12

Thanks for your advise. I did have a pharmacist who works at a hospital look at my T4 and TSH levels and she also said I should reduce my thyroxine. I am totally confused . Does anyone think a endocrinologist could help me

bantam12 profile image
bantam12 in reply to Britishgas

Unfortunately many Drs (including Endocrinologists) aren't good at reading thyroid results, as I said they automatically assume a low TSH is bad, it's not ! The result you really need is the T3 which often isn't tested. If you have a read of posts on Thyroiduk forum you will see what a massive problem this all is.

Seeing an Endo isn't necessarily the answer as most are diabetes specialists so know little about thyroid problems, I once saw one Consultant who said I shouldn't be on Levo, I didn't need it, ermmmm I don't have a thyroid 🤦🏻‍♀️ that's what we have to contend with !!

Britishgas profile image
Britishgas in reply to bantam12

Thanks for your reply. I will get the full results of my blood test including T3 then see if I can get advice from thyroiduk. I also don't have a thyroid. Heart specialist not interested in thyroid readings so wish I knew who could help , if it was just small fluttering I could cope but having these heavy thudding in tummy going on for hrs is affecting my life. Sorry to go on so much.

Britishgas profile image
Britishgas

Hi In December my TSH 0.84, T4 26.7 & T3 4,2.

In March TSH 0.51, T4 26.1 no T3 reading My GP has now reduced my thyroxine from 100mg to 75mg & blood test to be taken in 6 wks

Britishgas profile image
Britishgas

Sorry what do you mean?

Britishgas profile image
Britishgas

I have been to see an endocrinologist & he was happy with my readings He said importantly is the TSH . It should be within 0.4 & 2.4 which I am. I know I have had too much thyroxine in the past as my consultant said he wanted my TSH low & my T4 high due to thyroid cancer but the endocrinologist said things have changed & don’t do that now.

You may also like...